Blood pressure drugs may increase depression risk: study

The study compared four common classes of drugs and risk of mood disorders, two drugs were associated with an increased risk for mood disorders, said Professor Sandosh Padmanabhan.

By: PTI | London | Published:October 11, 2016 9:20 pm
Blood Pressure drugs and Depression, Depression in Adults, Blood Pressure in Adults, Blood pressue drugs, Meidcal study, Meidcal news, latest Medical news, Latest Medical study, International news According to the study patients on beta-blockers and calcium antagonists were at two-fold increased risk of hospital admission for mood disorder, compared to patients on angiotensin antagonists.

Some commonly prescribed blood pressure medications may increase the risk of mood disorders such as depression or bipolar disorder, researchers including one of Indian origin have warned. In the study, that compared four common classes of antihypertensive drugs and risk of mood disorders, two drugs were associated with an increased risk for mood disorders, while one appears to decrease mood disorder risk, according to Sandosh Padmanabhan, Professor at University of Glasgow in the UK.

Watch What Else is Making News

“Mental health is under-recognised in hypertension clinical practice, and the possible impact of antihypertensive drugs on mental health is an area that physicians should be aware of and consider if the treatment of high blood pressure is having a negative impact on their patient’s mental health,” Padmanabhan said.

Researchers collected data on 525,046 patients (ages 40-80) from two large secondary care Scottish hospitals.

They selected 144,066 patients being treated for hypertension with either angiotensin antagonists, beta blocker, calcium channel blockers or thiazide diuretics.

They were compared to a group of 111,936 patients not taking any of those drugs.

Researchers followed the patients for five years documenting hospitalisation for mood disorders, such as depression or bipolar disorder.

After more than 90 days on the antihypertensive medications, they found that there were 299 hospital admissions, predominantly due to major depression, among the patients studied, at an average 2.3 years after patients began antihypertensive treatment.

Patients on beta-blockers and calcium antagonists were at two-fold increased risk of hospital admission for mood disorder, compared to patients on angiotensin antagonists.

Patients on angiotensin antagonists had the lowest risk for hospitalisation with mood disorders compared to patients on other blood pressure medicines and patients on no antihypertensive therapy.

Those taking thiazide diuretics showed the same risk for mood disorders compared to patients taking no antihypertensive medicines.

The presence of co-existing medical conditions increased the risk of mood disorders.

These findings suggest that angiotensin-converting enzyme inhibitors and angiotensin-receptor blockers that are used to treat hypertension may be useful as new or “repurposed” treatments for mood disorders, according to Padmanabhan.

The finding was published in the journal Hypertension.

For all the latest Lifestyle News, download Indian Express App

  1. A
    alex
    Oct 12, 2016 at 10:41 am
    Even if you visit two doctors in same hospital they give different suggestions and advises which confuse the patient; They kills patients self confidence and expose the results of not taking/avoiding medicine; They force the patients to take medicines n never advise for self control to bring down especially in case of BP, cstrol, diabetic etc.
    Reply
  2. A
    Anand Ch
    Oct 12, 2016 at 6:38 am
    With so many conflicting study reports about medicines and their effects, one wonders whether it is really worth to visit hospitals ?
    Reply
  3. S
    Sam Johnson
    Oct 13, 2016 at 7:36 am
    I’ve heard of this natural product used to manage depression. I’ve heard of this natural product called EMPowerplus that helps to manage it. You should look into it! Here's their website if you're interested:lt;br/gt;lt;br/gt;
    Reply